Ativan, the brand name for the generic medication lorazepam, has long been used as an anti-anxiety drug. Ativan belongs to a class of drugs called benzodiazepines, which act as central nervous system depressants. Weight gain isn't a common side of a Ativan, but could occur in some individuals. Talk to your doctor if you experience weight gain while taking this drug.
Effects of Different Anti-Anxiety Drugs
Drugs.com information on Ativan lists weight gain as a possible side effect, but lists weight loss under side effects whose incidence is unknown. It's possible that different people taking the drug experience different effects. Weight gain can occur as a side effect of other anti-anxiety and anti-depressant drugs such as SSRIs, tricyclic antidepressants and some atypical antipsychotics, particularly olanzapine, brand name Zyprexa.
Video of the Day
Determining Side Effects
Ativan's most common side effects were determined in large clinical trials. Common side effects that occur during clinical trials in more than 1 percent of cases are considered common, while side effects that occur in less than 1 percent of people are considered rare, according to eMedTV. Although weight gain has not been listed as a common side effect, it could occur as a side effect of the drug in less than 1 percent of people.
Typical Side Effects
Like all drugs, Ativan does have side effects. Typical side effects of Ativan include insomnia, blurred vision, muscle incoordination, muscle weakness, forgetfulness, drowsiness, confusion and hallucinations. Headaches, hair loss, nausea, constipation and impotence can also occur while you take this drug.
If you do gain weight while taking Ativan, ask your doctor about possibly taking a different anti-anxiety medication. Because everyone reacts to medications differently, you may react to this drug with an increased appetite, which will cause weight gain if you eat more than you did before.
Is this an emergency? If you are experiencing serious medical symptoms, please see the National Library of Medicine’s list of signs you need emergency medical attention or call 911.